Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 41, NWS Memphis, TN

April 4, 20089 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Apr 4, 2008, 10:17 AM CDT for 9 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2008, 10:17 AM CDT (15:17 UTC)
Expired
Apr 4, 2008, 4:15 PM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chester County, TN, Decatur County, TN, Fayette County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Madison County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 97 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-254 m²/s²
0-3 km storm-relative helicity
-102 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 041518
FFWMEG
TNC023-039-047-069-071-075-077-109-113-042115-
/O.NEW.KMEG.FF.W.0041.080404T1517Z-080404T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1017 AM CDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE...
  CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  MADISON COUNTY IN SOUTHWEST TENNESSEE...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 415 PM CDT

* AT 1017 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 12   
  HOURS. DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS  
  FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILDERSVILLE...WHITEVILLE...WALNUT GROVE...SILERTON...SHILOH...
  SELMER...SAVANNAH...SARDIS...REAGAN...POCAHONTAS...PICKWICK DAM...
  PARSONS...OLIVE HILL...NUTBUSH...MORRIS CHAPEL...MIFFLIN...
  MERCER...MCNAIRY...MASSEYVILLE...LEXINGTON...LAGRANGE...JACKSON...
  JACKS CREEK...HOLLY GROVE...HILLVILLE...HENDERSON...FORKED DEER...
  DECATURVILLE...DARDEN...DANCYVILLE...CRUMP...CLOVERPORT...
  BROWNSVILLE...BOLIVAR...BLUE GOOSE...BEMIS...BELLE EAGLE...
  BARGERTON AND ADAMSVILLE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 4 PM CDT BEFORE THE RAIN TAPERS OFF.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3582 8800 3504 8802 3500 8926 3541 8925
      3541 8947 3543 8948 3578 8942 3568 8901
      3571 8898 3583 8827
TIME...MOT...LOC 1517Z 180DEG 0KT 3491 8860

$$
1 follow-up statement
000 
WGUS74 KMEG 041801
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
100 PM CDT FRI APR 4 2008

TNC023-039-047-069-071-075-077-109-113-042115-
/O.CON.KMEG.FF.W.0041.000000T0000Z-080404T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-FAYETTE TN-HENDERSON TN-HAYWOOD TN-MADISON TN-CHESTER TN-
HARDEMAN TN-HARDIN TN-MCNAIRY TN-
100 PM CDT FRI APR 4 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
MCNAIRY...HARDIN...HARDEMAN...CHESTER...MADISON...HAYWOOD...
HENDERSON...EASTERN FAYETTE AND DECATUR COUNTIES...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES 
THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA 
SINCE THURSDAY MORNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILDERSVILLE...WHITEVILLE...WALNUT GROVE...SILERTON...SHILOH...
SELMER...SAVANNAH...SARDIS...REAGAN...POCAHONTAS...PICKWICK DAM...
PARSONS...OLIVE HILL...NUTBUSH...MORRIS CHAPEL...MIFFLIN...MERCER...
MCNAIRY...MASSEYVILLE...LEXINGTON...LAGRANGE...JACKSON...JACKS
CREEK...HOLLY GROVE...HILLVILLE...HENDERSON...FORKED DEER...
DECATURVILLE...DARDEN...DANCYVILLE...CRUMP...CLOVERPORT...
BROWNSVILLE...BOLIVAR...BLUE GOOSE...BEMIS...BELLE EAGLE...BARGERTON
AND ADAMSVILLE.

.ADDITIONAL RAINFALL AMOUNTS AROUND 1 INCH IS POSSIBLE IN THE WARNED 
AREA THROUGH 415 PM CDT BEFORE THE RAIN TAPERS OFF.

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.

.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

LAT...LON 3582 8800 3504 8802 3500 8926 3541 8925
      3541 8947 3543 8948 3578 8942 3568 8901
      3571 8898 3583 8827
TIME...MOT...LOC 1800Z 180DEG 0KT 3491 8860

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 3:37 AM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Apr 4, 3:37 AM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CDT FRI APR 4 2008

.DISCUSSION...

CURRENTLY...A LINE OF STRONG TO MARGINALLY SEVERE STORMS IN
ADVANCE OF AN APPROACHING COLD FRONT EXTENDS FROM WEST TENNESSEE
THROUGH THE MEMPHIS METRO AREA INTO SOUTH CENTRAL ARKANSAS. THIS
LINE OF STORMS CONTINUES TO PUSH EAST ACROSS THE MID SOUTH.
SURFACE BASED INSTABILITY IN ADVANCE OF THE LINE IS MARGINAL WITH
SBCAPES OF 500-1000 J/KG WHILE WIND FIELDS ARE QUITE STRONG WITH
850 MB WINDS OF 40-50 KTS AND 500 MB WINDS OF 60 KTS. EXPECT A FEW
SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL THIS MORNING
ALONG AND SOUTH OF INTERSTATE 40.

TODAY...A SLOW MOVING COLD FRONT WILL PUSH THROUGH THE MID SOUTH
DURING THE DAY. PRECIPITABLE WATER VALUES OF OVER 1.50 INCHES
COMBINED WITH STRONG LIFT CAUSED BY THE APPROACH OF A DECENT 500
MB SHORTWAVE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN. THE HEAVY RAIN THREAT WILL SLOWLY SHIFT TO THE
SOUTH AND EAST DURING THE DAY. MANY AREAS WILL SEE AN ADDITIONAL 1
TO 3 INCHES AND THE FLASH FLOOD WATCH FOR MUCH OF THE AREA WILL
CONTINUE THROUGH 00Z SAT.

TONIGHT...THE COLD FRONT WILL MOVE EAST OF THE REGION WITH ONLY
SOME LEFTOVER SHOWERS ACROSS NORTHEAST MISSISSIPPI DURING THE EVENING.
SURFACE HIGH PRESSURE WILL BUILD IN FROM THE WEST WITH CLEARING
FROM WEST TO EAST DURING THE NIGHT. COOLER AIR WILL ALSO FILTER IN
BEHIND THE FRONT WITH SOME LOWER 40S ACROSS NORTHERN SECTIONS OF
THE MID SOUTH.

SATURDAY THROUGH MONDAY NIGHT...A RELATIVELY QUIET...DRY PERIOD
IN AN OTHERWISE BUSY WEATHER PATTERN. PLEASANT HIGH PRESSURE WILL
BE CENTERED OVER THE MID SOUTH ON SATURDAY WITH HIGHS IN THE MID
60S ALONG WITH SUNNY SKIES. BY SUNDAY HIGH PRESSURE WILL HAVE
MOVED WELL TO THE NORTHEAST WITH SOUTHERLY FLOW RETURNING TO THE
AREA. TEMPS WILL BE ABOVE NORMAL...CLIMBING INTO THE 70S SUNDAY
AND MONDAY.

TUESDAY TROUGH THURSDAY...THE PATTERN TURNS ACTIVE ONCE AGAIN. A
COLD FRONT PUSHES INTO THE REGION TUESDAY AFTERNOON WITH MORE
CHANCES FOR SHOWERS AND THUNDERSTORMS. 00Z MEDIUM RANGE MODELS
ARE DEPICTING QUITE A BIT OF INSTABILITY TUESDAY AFTERNOON IN
ADVANCE OF THE COLD FRONT SO WILL HAVE TO MONITOR THE SEVERE
THREAT. THIS FRONT WILL STALL OVER NORTH MISSISSIPPI ON WEDNESDAY
BEFORE LIFTING BACK NORTH AS A WARM FRONT WEDNESDAY NIGHT. ANOTHER
MAJOR UPPER LEVEL TROF IS FORECAST TO MOVE INTO THE SOUTHERN
PLAINS TOWARD THE END OF THE WEEK...INTERACTING WITH THIS
FRONT...RESULTING IN CONTINUED RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  45  66  49 / 100  40  10   0
MKL  65  42  64  43 / 100  40  10   0
JBR  60  41  65  44 /  80  20  10   0
TUP  70  49  66  47 / 100  80  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON MS-COAHOMA-
     DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
     TUNICA-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-SHELBY-TIPTON-
     WEAKLEY.

&&

SJM
Hazardous weather outlook, Apr 3, 3:35 PM CDT, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT THU APR 3 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
335 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

EXCESSIVE RAINFALL IS EXPECTED ACROSS MUCH OF THE MID SOUTH TODAY
AND TONIGHT. RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE FROM
NORTHEAST ARKANSAS ACROSS THE MISSOURI BOOTHEEL INTO NORTHWEST
TENNESSEE...WITH BETWEEN 1 AND 3 INCHES OF RAIN ELSEWHERE. PLEASE
SEE THE LATEST FLASH FLOOD WATCHES THAT HAVE BEEN POSTED FOR PARTS
OF THE MID SOUTH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
ENTIRE MID SOUTH. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXCESSIVE RAINFALL IS ALSO EXPECTED ACROSS MUCH OF THE MID-SOUTH
ON FRIDAY WITH ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY SOUTH OF A
LINE FROM HARRISBURG ARKANSAS TO HUNTINGDON TENNESSEE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE
NEEDED TONIGHT AND AGAIN ON FRIDAY. IN ADDITION...SPOTTERS ARE
ENCOURAGED TO RELAY REPORTS OF FLASH FLOODING AND NEW RIVER FLOODING
TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:46 PM CDTRiver Flood WarningMEGDyer20 hr
Apr 3, 8:46 PM CDTRiver Flood WarningMEGDyer7 days
Apr 3, 11:42 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion48 min
Apr 4, 12:25 AM CDTSevere Thunderstorm WarningMEGObion, Weakley50 min
Apr 4, 1:07 AM CDTFlash Flood WarningMEGDyer23 min
Apr 4, 2:51 AM CDTSevere Thunderstorm WarningMEGShelby54 min
Apr 4, 9:55 AM CDTRiver Flood WarningMEGMadison4 days
Apr 4, 10:00 AM CDTRiver Flood WarningMEGFayette, Shelby5 hr
Apr 4, 10:11 AM CDTFlash Flood WarningMEGFayette, Shelby, Tipton6 hr

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.